Ask a doctor

Do RealSelf Doctors Read the Botox Cosmetic Patient Medication Guide?

After reading doctors answers to patients who are clearly suffering from Botulism I am left wondering why their symptoms are not acknowledged as they are clearly spelled out in Allergan's Botox Cosmetic Medication Guide which is available on the web. The symptoms include anxiety,body weakness,vision changes,horseness,loss of voice,trouble speaking,loss of bladder control,trouble breathing and swallowing which are listed among the symptoms reported on this very forum.

Doctor Answers (4)

Diagnoses are made with more than a collection of list of symptoms

+1

The character of a symptom and list of different symptoms help doctors make diagnoses but just having a few symptoms of a disease does not make a disease. The quality and quantity of symptoms are important. If someone is coming down with mild headache, muscle aches, feeling warm but no fever when they were exposed to someone who had an upper respiratory viral illness does not mean the person has the flu if they are mounting a defense reaction to the influenza virus. For the same reason, one can not say that clearly descriptions on the internet are indicative of botulism. It would be interesing to here a neurologists definition of the severity of symptoms needed to make the diagonsis. However, physicians are not close-minded to avoid paying attention to different symptoms patients mention over the years and report them to the FDA so that collectively if more reactions occur than originally noted, more investigation would occur into the safety of any medication.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox guide confirms safety

+1

Here's what the Medication Guide says: "There has not been a confirmed serious case of spread of toxin effect away from the injection site when BOTOX has been used at the recommended dose to treat severe underarm sweating, blepharospasm, or strabismus, or when BOTOX Cosmetic has been used at the recommended dose to treat frown lines." This is FDA-approved wording, so none of the symptoms you mention have occurred with cosmetic use of Botox. The safety record of Botox in its 20+ years on the market is in fact remarkably good.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

Botox Cosmetic Patient Medication Guide

+1

The FDA requires that drugs list every possible side effect that was ever mentioned during a clinical study in their patient education materials. For many drugs, i.e., even aspirin, Aleve, etc. the same types of symptoms are included that you mention in your list for the Botox Cosmetic Patient Medication Guide. If a study is done on 5,000 participants and even one person in the study mentions a possible side effect, it gets included in the literature. The reason that most of us on the site don't reference the material is because we are speaking from personal injection experiences. For instance, I've injected Botox for over 15 yeas. Rarely do I have a patient mention any of the side effects in the literature that you are referencing. I'd say in over 75,000 patients I've had maybe 10 instances of any concern and most of those turned out to be something else - like a flu, pregnancy, other medication problem, etc. We have to speak on this site from personal experience, not from what was done in studies we weren't a part of. 

 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

You might also like...

If you are treated with a botulinum toxin product and have unwanted side effects, yes its botulism.

+1

You are absolutely right.  Unwanted side effects from cosmetic botulinum toxin do constitute a form of mild botulism.  However it is a bit inflammatory to characterize what is generally very mild symptoms this way.  Generally botulism is associated with massive intoxication and life threatening symptoms.  This simply is not what is seen from the minimal side-effect associated with cosmetic botulinum toxin.  For this reason, doctors to not find it useful to talk about these side effects as "botulism."  On the other hand, I do see patients who have experienced these types of side effects and they want to know if it is OK to have more botulinum toxin treatment in the future.  Characterizing the side effects as a form of botulism is sometimes helpful when counseling people with a sensitivity to cosmetic botulinum toxin.  Generally individuals with this level of sensitivity should not have cosmetic botulinum toxin.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.